Tornadoes · United States · Pennsylvania · 2017

EF0 tornado, Scotch Hill to Newmansville, Pennsylvania, May 1, 2017

From Scotch Hill to Newmansville, this EF0 tornado ran 0.8 miles across Clarion County on May 1, 2017, touching down at 3:27 PM EDT and reaching 75 yards wide. It killed nobody, and did $10,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 1, 2017
Touchdown
3:27 PM EDT (19:27 UTC)
Lifted
3:28 PM EDT (19:28 UTC)
On the ground
1 minutes
Path length
0.8 miles (1.2 km)
Path width
75 yards (69 m)
Deaths
0
Injuries
0
Property damage
$10,000
County
Clarion County
Touchdown point
41.331, -79.224
Lift-off point
41.337, -79.212
Record number
1705011327-01

The damage survey

34 damage points were recorded along this path by NWS PBZ, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 107 mph.

  • several dozen trees snapped/uprooted with a width of about 25 yds

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A large low pressure system tracked across the Great Lakes during the late afternoon and early evening, dragging a cold front across the region. Ahead of the front, shortwaves embedded in strong southerly flow supported showers and thunderstorms, some of which became severe during the afternoon. Convection organized into a squall line that produced wind damage. While instability was not excessive, high levels of wind shear and low level helicity produced several rotating storms in the main line. These storms produced 6 confirmed tornadoes including 2 EF-0s across Butler county, and 3 EF-0s and 1 EF-1 in Clarion county in Pennsylvania. Most damage was done to trees or structures from falling/snapped trees.

The National Weather Service in Pittsburgh has confirmed a|tornado along Route 36 in Clarion County, PA.||A NWS survey team encountered a focused path of concentrated tree|damage that began in the woods along Gravel Lick Road and|continued across Route 36 into a forested area. Toward the end of|the path, the damage width widened and showed clear indications |of convergent rotation. Dozens of softwood trees in this area were|snapped as the brief tornado raced northeastward.

Amid widespread blowdown in the Cook Forest, the NWS survey team |evaluated a narrow damage path along Forest Road, where a focused, |concentrated swath of dozens of softwood trees was snapped or |uprooted.

The National Weather Service in Pittsburgh has confirmed a |tornado near Newmansville in Clarion and Forest Counties in Pennsylvania.||Two distinct, tornadic damage swaths seemingly associated with |one parent mesocyclone were discovered beginning along Pine Hollow|Road in northern Clarion County.||A survey team examined damage along Red Pine Circle and Pine |Hollow Road in northern Clarion County. The team discovered a |coherent, convergent track of tree damage that began in a field to|the west of Red Pine Circle and carved a focused swath through |trees at the northwestern corner of the Red Pine Circle loop. |Hardwood and softwood trees were snapped and uprooted in this |area, with damage sustained to several cabins from falling trees. |Nearly every tree within the 100 yd-wide swath sustained some |degree of damage.||To the south of the tornado track, additional tree damage was |discovered that is consistent with a broader swath of non-tornadic|wind. Sporadic, snapped large limbs and a few uproots were found |along the southern stretch of Red Pine Circle and the southern |portion of Pine Hollow Road.||A distinct track within the same parent mesocyclone crossed Pine |Hollow Road near Kerr Drive and continued to show sporadic damage |to trees into southern Forest County before weakening along |Guitonville Road in Green Township. Direct damage along the |entirety of the track appears to be predominantly to trees, with |extensive tree devastation encountered along Pine Hollow Road. In |this area, a section of forest was leveled/snapped, representing |the most-intense wind damage encountered in all surveys conducted |for this storm system. Clarion County officials informed the team |that the road had been closed for a prolonged period following the|storm.||Tree damage along this track's extension on Kerr Drive and across|Carll Drive continued into the wooded area to the north. Damage |with some degree of concentration also was encountered along |Guitonville Road at the geographical northward extension of this |track. While the survey team was unable to traverse the wooded |area between these two damage points to confirm their continuity, |it appears most probable that an at-least discontinuous track of |tree damage connects the two points.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

8 minutes of warning. NWS PBZ issued a tornado warning for this county at 19:19 UTC, 8 minutes before the tornado touched down, in force until 19:45 UTC.

The county was under a tornado watch, issued at 16:32 UTC and running to 20:27 UTC.

Issued (UTC)ExpiredProductOffice
16:32 UTC20:27 UTCTornado WatchPBZ
18:26 UTC19:15 UTCSevere Thunderstorm WarningPBZ
18:47 UTC19:45 UTCSevere Thunderstorm WarningPBZ
18:50 UTC19:15 UTCTornado WarningPBZ
19:10 UTC19:44 UTCSevere Thunderstorm WarningPBZ
19:19 UTC19:45 UTCTornado WarningPBZ
19:34 UTC19:58 UTCSevere Thunderstorm WarningPBZ

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 16:16 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the tornado touched down at May 1, 1:48 PM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, May 1, 1:48 PM EDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
148 PM EDT Mon May 1 2017

.SYNOPSIS...
Cooler air will spill in tonight behind the strong cold front.
Rain chances will linger through most of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Main convective line approaching OH/PA border, in line with
recent HRRR runs. Getting wind damage reports so far with the
line. Prelim 18Z sounding showing tremendous shear and helicity
with a distinct sickle-shaped hodograph. Breaks in clouds out
ahead have added to the instability and thus the severe threat.
Will need to watch for discrete cells out ahead of the main line
as they would likely become supercellular in short order. Best
chance for tornadoes still looks to be across the southeastern
CWA during the mid to late afternoon hours. The next 3 to 6
hours is obviously our main concern, and the remainder of the
forecast relied heavily on the previous grids and SuperBlend.

Temperatures will cool rapidly behind the front tonight, with a
lull in precipitation. Some scattered showers will redevelop
later with an approaching upper trough. Low temperatures will be
seasonable.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
Troughing pattern remains in place through Wednesday, with
shower chances mainly north of Pittsburgh. A brief dry period
Wednesday afternoon/evening will end by Thursday as a stacked
system moves into the Ohio Valley, providing high rain chances.
Categorical PoPs are still appropriate. Temperatures will be
below normal through the period.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
Upper troughing will persist through this period, with more
showery precipitation expected for Friday and the weekend. Drier
conditions may arrive for Monday. Temperatures will remain below
normal overall.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Have added low level wind shear to all TAFs with 12Z issuance as
upper air balloon launch showed 40 kt of wind at 2 kft with a
lack of surface gusts. Once surface wind gusts begin, allowed
LLWS mention to drop out of the TAFs. Expect widespread 25-30 kt
gusts by noon in advance of today's cold front. The front will
bring showers and thunderstorms, with wind gusts up to 50 kt
possible in the strongest thunderstorms. Current expectation
brings the potential squall line through the region between 15Z
at ZZV to 21Z at DUJ/LBE. Mid clouds and gusty winds will
continue behind the front into tonight, and ceilings will
eventually drop to MVFR before sunrise on Tuesday.

.Outlook...
Restrictions are likely with Thu/Fri low pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, May 1, 2:52 PM EDT, 35 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
252 PM EDT Mon May 1 2017

MDZ001-PAZ008-009-014>016-021>023-029-031-073>076-WVZ021-509>514-
021900-
Garrett-Venango-Forest-Butler-Clarion-Jefferson-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
252 PM EDT Mon May 1 2017

...TORNADO WATCH 184 IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for western Maryland, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania and
northern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ007-013-020-WVZ001>004-012-021900-
Mercer-Lawrence-Beaver-Hancock-Brooke-Ohio-Marshall-Wetzel-
252 PM EDT Mon May 1 2017

This Hazardous Weather Outlook is for northwest Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039>041-048>050-057>059-068-069-021900-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum-
Guernsey-Belmont-Noble-Monroe-
252 PM EDT Mon May 1 2017

This Hazardous Weather Outlook is for east central Ohio.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 1, 2:46 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
246 PM EDT MON MAY 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     MOUNDSVILLE             39.92N  80.74W
05/01/2017                   MARSHALL           WV   PUBLIC

            TREES DOWN

&&

EVENT NUMBER PBZ1701370

TGREEN
Local storm report, May 1, 2:51 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
251 PM EDT MON MAY 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND DMG     1 SSW BUDAVILLE         40.14N  80.47W
05/01/2017                   WASHINGTON         PA   AMATEUR RADIO

            MULTIPLE TREES DOWN

&&

EVENT NUMBER PBZ1701371

RCC
Local storm report, May 1, 2:55 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
255 PM EDT MON MAY 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 PM     TSTM WND DMG     3 ENE DENNISON          40.41N  81.28W
05/01/2017                   TUSCARAWAS         OH   PUBLIC

            TREES DOWN AT LONE PINE RD AND OH-250

&&

EVENT NUMBER PBZ1701372

TGREEN
Local storm report, May 1, 3:09 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
309 PM EDT MON MAY 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     NON-TSTM WND DMG GREENSBURG              40.31N  79.54W
05/01/2017                   WESTMORELAND       PA   COUNTY OFFICIAL

            TREES DOWN IN MT PLEASANT TWP... ROSTRAVERTWP. WIIRES
            DOWN SEWICKLEY AND MT PLEASANT TWP.

&&

EVENT NUMBER PBZ1701373

15
Local storm report, May 1, 3:16 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
316 PM EDT MON MAY 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     TSTM WND DMG     1 S CASTLE SHANNON      40.35N  80.02W
05/01/2017                   ALLEGHENY          PA   TRAINED SPOTTER

            LARGE LIMB REPORTED DOWN ALONG ROBERTS DRIVE

&&

EVENT NUMBER PBZ1701375

KRAMAR
Local storm report, May 1, 3:18 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
318 PM EDT MON MAY 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     TSTM WND DMG     LORE CITY               39.98N  81.46W
05/01/2017                   GUERNSEY           OH   TRAINED SPOTTER

            SHINGLE/ROOF DAMAGE TO BUCKEYE TRAIL HIGH SCHOOL.

&&

EVENT NUMBER PBZ1701376

15

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Pittsburgh, PA (KAGC), 12:00Z

7.5 hours before the tornado, 127 km from the path. May 1, 2017.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 11 joules per kilogram, CIN -114, lifted condensation level 1435 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-05-01The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 217 square meters per square second, 0 to 6 km bulk shear 55 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-114 J/kg
Surface CAPE
19 J/kg
Mixed-layer LCL
1435 m above ground
0-6 km bulk shear
55 kt
0-1 km bulk shear
41 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.8 K/km

Open this sounding in Storm Lab

Pittsburgh, PA (KAGC), 00:00Z

4.5 hours after it, 127 km from the path. May 2, 2017.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2017-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 34 joules per kilogram, CIN -21, lifted condensation level 1254 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2017-05-02The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -83 square meters per square second, 0 to 6 km bulk shear 78 knots.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-21 J/kg
Surface CAPE
177 J/kg
Mixed-layer LCL
1254 m above ground
0-6 km bulk shear
78 kt
0-1 km bulk shear
33 kt
0-1 km storm-relative helicity
-83 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2
0-3 km lapse rate
5.7 K/km

Open this sounding in Storm Lab

The surface observations

Du Bois (Awos) (DUJ), 32 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
17:53 UTC7063120° 11 kt1003.7
18:53 UTC7363130° 11 kt191001.7
19:53 UTC7756170° 17 kt291000.3
20:04 UTC7158250° 37 kt531003VCTS HZ SQ
20:07 UTC6559220° 29 kt531002.7VCTS RA SQ
20:10 UTC220° 19 kt1002.7+RA FG
20:13 UTC TS
20:15 UTC220° 15 kt1002.4+RA
20:20 UTC230° 14 kt1002.4-RA
20:25 UTC 1002RA BR
20:28 UTC6261250° 15 kt241002.4TSRA BR
20:30 UTC 1002.4RA BR
20:35 UTC 241002.4-RA BR
20:37 UTC6260260° 20 kt271002.4VCTS -RA BR
20:40 UTC 1002.4-RA BR
20:42 UTC6260250° 16 kt261002.4VCTS -RA BR
20:45 UTC6260250° 15 kt261002-RA BR
20:50 UTC240° 16 kt211002-RA BR
20:53 UTC6260240° 16 kt241002-RA BR
20:55 UTC240° 15 kt1002-RA BR
21:00 UTC6260240° 16 kt221002-RA BR
21:05 UTC 1001.7-RA BR
21:10 UTC240° 15 kt1002-RA BR
21:15 UTC240° 14 kt191002-RA BR
21:20 UTC240° 12 kt1002-RA BR
21:25 UTC230° 15 kt1002-RA BR

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The State College radar (KCCX), 111 km away, was scanning. The volume nearest the touchdown began at 19:29 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
18:50 UTCTSTM WND DMG5 S ClintonvilleButler, PATREE UPROOTED
18:50 UTCHAIL 1.5MarienvilleForest, PA
18:56 UTCTORNADO1 Ene EldoradoButler, PAA FOCUSED... NARROW SWATH OF TORNADIC DAMAGE WAS DISCOVERED IN THE WOODS ALONG ELDORADO ROAD. THE DAMAGE IN THIS AREA CONSISTED OF A NARROW PATH OF SNAPPED AND UPROOTED HARDWOOD TREES. BASED ON THE DAMAGE... THE BRIEF TO
19:00 UTCTSTM WND DMGOil CityVenango, PANUMEROUS TREES DOWN THROUGHOUT THE COUNTY
19:00 UTCTSTM WND DMGRenoVenango, PATREES SNAPPED AND UPROOTED IN RENO TWP
19:09 UTCTORNADOWentlings CornersClarion, PAA COHERENT... ONE MILE-LONG DAMAGE PATH WAS IDENTIFIED ALONG ROUTE 338 THROUGH THE WENTLINGS CORNERS AREA. THE TORNADO WAS RATED EF0.
19:15 UTCTSTM WND DMGKnoxClarion, PATREES DOWN
19:15 UTCTSTM WND DMGMarianneClarion, PATREES SNAPPED AND UPROOTED ALONG ROUTE 66 JUST NORTH OF ROUTE 322.
19:19 UTCTSTM WND DMGFryburgClarion, PASEVERAL TREES DOWN
19:19 UTCTSTM WND DMGShippenvilleClarion, PASEVERAL TREES DOWN
19:23 UTCTSTM WND DMG1 E SnydersburgClarion, PALIMBS SNAPPED ALONG ROUTE 66
19:25 UTCTSTM WND DMG1 S YoungsvilleWarren, PATREES DOWN ALONG YORK HILL ROAD
19:25 UTCTSTM WND DMG2 Ene TidiouteWarren, PANUMEROUS TREES DOWN ALONG DAVEY HILL ROAD
19:25 UTCTSTM WND DMGStrattanvilleClarion, PASEVERAL TREES DOWN
19:26 UTCTORNADO1 N Turkey RidgeClarion, PAA BRIEF BUT FOCUSED TORNADIC CIRCULATION CAUSED DAMAGE TO TREES OVER A NARROW PATH FROM WITHIN THE WOODED AREA NORTHEAST OF GRAVEL LICK ROAD AND CONTINUING ACROSS ROUTE 36... WHERE NUMEROUS EVERGREEN TREES AND A FEW HARD
19:27 UTCTORNADO1 Ne Frills CornersClarion, PAA FOCUSED SWATH OF CONVERGENT DAMAGE...COMPRISED OF SNAPPED HARDWOOD AND SOFTWOOD TREES...WAS SURVEYED ALONG RED PINE CIRCLE. A DISTINCT TRACK SEEMINGLY ASSOCIATED WITH THE SAME PARENT MESOCYCLONE OCCURRED FARTHER NORTH
19:27 UTCTORNADOCooksburgClarion, PAA DISTINCT TORNADIC CIRCULATION DEVELOPED IN THE WOODED AREA BETWEEN ROUTE 36 AND FOREST ROAD IN CLARION COUNTY VERY NEAR THE FOREST COUNTY STATE LINE. A VERY NARROW SWATH OF FOCUSED DAMAGE TO TREES... INCLUDING SNAPS AN
19:28 UTCTSTM WND DMGPittsfieldWarren, PANUMEROUS TREES DOWN ON OLD PITTSFIELD ROAD
19:30 UTCTSTM WND DMG1 Sw GuitonvilleForest, PASPORADIC TREE SNAPS AND UPROOTS IN WOODS ALONG GUITONVILLE ROAD
19:30 UTCTSTM WND DMGTionestaForest, PAMULTIPLE TREES DOWN IN TIONESTA AND ENDEVOUR
19:38 UTCTSTM WND DMG1 Se WarrenWarren, PATREES AND WIRES DOWN ON CANTON STREET
19:38 UTCTSTM WND DMG1 Wsw MayburgForest, PATREES DOWN ACROSS ROUTE 666
19:40 UTCTSTM WND DMG5 E BalltownForest, PA
19:42 UTCTSTM WND DMGPigeonForest, PANUMEROUS TREES DOWN
19:42 UTCHAIL 1.5MarienvilleForest, PA
19:45 UTCTSTM WND DMGFranklinVenango, PATREES SNAPPED AND UPROOTED IN RENO TWP
19:50 UTCTSTM WND DMG1 Nne LynchForest, PADAMAGE TO TREES IN THIS AREA WAS CONSISTENT WITH 75 MPH WIND ALONG ROUTE 666 NEAR BLUE JAY CREEK ROAD.
19:55 UTCTSTM WND DMG3 S SheffieldWarren, PATREES DOWN ALOING ROUTE 666 SOUTH OF SHEFFIELD
20:00 UTCTSTM WND DMG2 Ssw James CityElk, PAWIDESPREAD TREES DOWN ALONG ROUTE 66
20:00 UTCTSTM WND DMGPunxsutawneyJefferson, PAMULTIPLE TREES DOWN IN BROOKVILLE... PUNXSUTAWNEY... YOUNG TWP... BARNETT.
20:03 UTCHAIL 1KaneMckean, PAQUARTER SIZE HAIL IN KANE
20:04 UTCTSTM WND GST 6110 E BrookvilleJefferson, PARECORDED AT DUJ AIRPORT
20:04 UTCNON-TSTM WND GST 61Dubois AirportJefferson, PA
20:05 UTCTSTM WND DMG3 Nw WilcoxElk, PAWIDESPREAD TREE TOPS SNAPPED OFF TWIN LAKES CAMPGROUND
20:08 UTCTORNADODahogaElk, PAAN EF1 TORNADO WITH MAXIMUM WINDS OF APPROXIMATELY 110 MPH WAS CONFIRMED BY A NWS SURVEY.
20:10 UTCTSTM WND DMGWilcoxElk, PAWIDESPREAD TREES DOWN.
20:12 UTCTSTM WND DMGWilcoxElk, PAWIDESPREAD TREES DOWN IN WILCOX
20:28 UTCTSTM WND DMG2 Se Brandy CampElk, PAWIDESPREAD TREES DOWN

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2017 tornado in PennsylvaniaEvery tornado in Pennsylvania since 1950Warnings in force in Pennsylvania nowThe forecast where you are

The other tornadoes of May 1, 2017

14 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 110:07 AM EDTEF0Chattahoochee, GA0.550$12,000
May 110:24 AM EDTEF0Forsyth, GA2.4150$25,000
May 12:30 PM EDTEF0Butler, PA2.950$20,000
May 12:56 PM EDTEF0Butler, PA0.450$5,000
May 13:09 PM EDTEF0Clarion, PA0.975$15,000
May 13:25 PM EDTEF0Clarion, PA0.5100$10,000
May 13:27 PM EDTEF1Forest, PA2.2100$50,000
May 13:35 PM EDTEF1Forest, PA0.8150
May 13:39 PM EDTEF1Forest, PA0.250
May 13:40 PM EDTEF2Forest, PA0.9350
May 13:42 PM EDTEF2Forest, PA1.1175
May 13:54 PM EDTEF0Catawba, NC2.750$10,000
May 14:08 PM EDTEF1Elk, PA1.7200
May 16:44 PM EDTEF1Centre, PA1.11001$200,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.